Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1979, Volume 47, Issue 5

Household Bequests, Perfect Expectations, and the National Distribution of Wealth<1175:HBPEAT>2.0.CO;2-G
p. 1175-1194

John Laitner

This paper investigates the role of inheritances in the determination of the national distribution of wealth. Assuming that households care both about their own consumption and that of their descendants, we construct a model of family bequest behavior. Then, embedding the model in a simple consumption-loan framework, we study the evolution of the national distribution of wealth. A key generalization of previous work is that we allow bequests to both male and female children so that each family receives two inheritances (one from the husband's parents and one from the wife's). This means the national distribution of wealth develops in a complicated manner depending on mating patterns. Using a fixed-point argument we prove the existence of a stationary distributionof wealth consistent with accurate expectations on the part of all households. We then present a test for uniqueness and several economic characterizations of all possible equilibria.

Log In To View Full Content

Journal News